Association of Dose Tapering With Overdose or Mental Health Crisis
"In the current study, tapering was associated with absolute differences in rates of overdose or mental health crisis events of approximately 3 to 4 events per 100 person-years compared with nontapering. These findings suggest that adverse events associated with tapering may be relatively common and support HHS recommendations for more gradual dose reductions when feasible and careful monitoring for withdrawal, substance use, and psychological distress.9
"Previous research has examined adverse outcomes associated with discontinuing long-term opioids.10-14 This analysis demonstrated associations between adverse outcomes and a more sensitive indicator of opioid dose reduction (≥15% from baseline). The associations persisted in sensitivity analyses that excluded patients who discontinued opioids during follow-up, suggesting that the observed associations between tapering and overdose and mental health crisis are not entirely explained by events occurring in patients discontinuing opioids. Additionally, all categories of maximum dose reduction velocity demonstrated higher relative rates of outcomes compared with the lowest (<10% per month), suggesting that risks were not confined to patients undergoing rapid tapering.
"Patients undergoing tapering from higher baseline opioid doses had higher associated risk for the study outcomes compared with patients undergoing tapering from lower baseline doses. Due to physiologic opioid tolerance,27 patients receiving higher doses may have heightened intolerance of opioid dose disruption, potentially warranting additional caution in patients tapering from higher doses."
Agnoli A, Xing G, Tancredi DJ, Magnan E, Jerant A, Fenton JJ. Association of Dose Tapering With Overdose or Mental Health Crisis Among Patients Prescribed Long-term Opioids. JAMA. 2021;326(5):411–419. doi:10.1001/jama.2021.11013